Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Austin/San Antonio, TX

September 28, 20134 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 28, 2013, 11:16 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2013, 11:16 PM CDT (04:16 UTC)
Expired
Sep 29, 2013, 2:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bastrop County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 31 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 11:37 PM CDTFLASH FLOODPflugerville, TXPUBLIC REPORTED FLOODING OF FM 685.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WGUS54 KEWX 290416
FFWEWX
TXC021-287-453-491-290700-
/O.NEW.KEWX.FF.W.0031.130929T0416Z-130929T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 PM CDT SAT SEP 28 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL BASTROP COUNTY...
  NORTHWESTERN LEE COUNTY...
  EAST CENTRAL TRAVIS COUNTY...
  SOUTHEASTERN WILLIAMSON COUNTY...

* UNTIL 200 AM CDT.

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED SLOW MOVING THUNDERSTORM CELLS WITH VERY HEAVY RAINFALL  
  TRAINING OVER THE SAME AREA FROM NEAR PHFLUGERVILLE TO COUPLAND.
  RAINFALL RATES OF OVER TWO INCHES PER HOUR WERE INDICATED IN THIS
  CLUSTER OF STORMS. IN ADDITION A COCORAHS OBSERVER REPORTED OVER 3 
  INCHES OF RAIN HAD FALLEN WITHIN THIS CLUSTER 4 NORTHEAST OF       
  PFLUGERVILLE. 
  
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PFLUGERVILLE...TAYLOR...WINDEMERE...COUPLAND...MANOR AND THRALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3047 9715 3051 9707 3051 9706 3032 9715
      3036 9732 3032 9767 3049 9771 3063 9722

$$
2 follow-up statements
826 
WGUS74 KEWX 290516
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1216 AM CDT SUN SEP 29 2013

TXC021-287-453-491-290700-
/O.CON.KEWX.FF.W.0031.000000T0000Z-130929T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE TX-TRAVIS TX-WILLIAMSON TX-BASTROP TX-
1216 AM CDT SUN SEP 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EXTREME NORTH CENTRAL BASTROP...SOUTHEASTERN WILLIAMSON...EAST
CENTRAL TRAVIS AND NORTHWESTERN LEE COUNTIES...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING FLASH 
FLOODING FROM NORTHEASTERN TRAVIS COUNTY NEAR PFLUGERVILLE EASTWARD 
TO NEAR COUPLAND OVER SOUTHEASTERN WILLIAMSON COUNTY. HOURLY RAINFALL
RATES OF OVER 2 INCHES CONTINUE TO BE INDICATED BY DOPPLER RADAR.
JUST BEFORE 11 PM....A COCORAHS OBSERVER REPORTED 2.45 INCHES IN 50
MINUTES WITH THIS CLUSTER OF STORMS BETWEEN 10 AND 1050 PM CDT.

LOCATIONS IN THE WARNING AREA INCLUDE WINDEMERE...THRALL...TAYLOR AND
COUPLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3047 9715 3051 9707 3051 9706 3032 9715
      3036 9732 3032 9767 3049 9771 3063 9722

$$
341 
WGUS74 KEWX 290659
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
159 AM CDT SUN SEP 29 2013

TXC021-287-453-491-290707-
/O.EXP.KEWX.FF.W.0031.000000T0000Z-130929T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE TX-TRAVIS TX-WILLIAMSON TX-BASTROP TX-
159 AM CDT SUN SEP 29 2013

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 200 AM CDT 
FOR EXTREME NORTH CENTRAL BASTROP...SOUTHEASTERN WILLIAMSON...EAST 
CENTRAL TRAVIS AND NORTHWESTERN LEE COUNTIES...

ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED ACROSS THIS AREA.  
HOWEVER...LIGHT TO MODERATE RAIN REMAINS POSSIBLE OVERNIGHT. SOME 
ROADWAYS MAY CONTINUE TO REMAIN FLOODED OVERNIGHT AS IT WILL TAKE 
TIME FOR FLOOD WATERS TO RECEDE. 


LAT...LON 3047 9715 3051 9707 3051 9706 3032 9715
      3036 9732 3032 9767 3049 9771 3063 9722

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 6:54 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 28, 6:54 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT SAT SEP 28 2013

.AVIATION...
COLD FRONT AT 00Z LYING FROM NORTHEAST TEXAS SOUTHWEST THROUGH THE
NORTHERN HILL COUNTRY TO THE MID RIO GRANDE PLAINS. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL OCCUR GENERALLY ALONG AND EAST OF THE
FRONT AS IT SLIDES SLOWLY SOUTHEAST TONIGHT. MOSTLY VFR CLOUDS
WITH CIGS AND VSBYS LOWERING TO MVFR THIS EVENING IN SHOWERS AND
THUNDERSTORMS. MORE NUMEROUS SHOWERS AND STORMS WILL LINE THE
FRONT AFTER DARK WITH WIDELY SCATTERED TO ISOLATED SHOWERS
GENERALLY EAST OF THE FRONT. I-35 CORRIDOR TERMINALS VFR CLOUDS
WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS TO MVFR CONDITIONS. MORE WIDESPREAD MVFR CIGS DEVELOPING BY
MIDNIGHT WITH OCNL MVFR VSBYS IN LIGHT RAIN AND SHOWERS. MVFR CIGS
IMPROVING TO VFR BY EARLY AFTERNOON. I-35 TERMINAL WINDS LIGHT
SOUTHEAST TO EAST EARLY THIS EVENING BECOMING NORTH 5 TO 10 KTS
AFTER MIDNIGHT. KDRT TERMINAL VFR CIGS BECOMING MVFR CIGS TOWARDS
DAWN. BECOMING VFR BY LATE MORNING. NORTHWEST TO NORTH WINDS 5 TO
10 KTS.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT SEP 28 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WERE OCCURRING ACROSS SOUTH CENTRAL TEXAS AS SFC HEATING
DESTABILIZED THE TROPICAL AIRMASS. A COLD FRONT WAS ALSO MOVING
SOUTHEAST AND HAD MOVED INTO THE EDWARDS PLATEAU. SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT SLOWLY
SAGS SOUTHWARD PROVIDING THE FOCUS FOR CONVECTION. PWATS WILL BE
AROUND 2 INCHES AS THE NORTHERN STREAM S/W TAPS INTO TROPICAL
PACIFIC MOISTURE IN ADDITION TO THE LOW LEVEL GULF MOISTURE. THIS
MEANS THAT LOCALLY HEAVY RAINFALL IS LIKELY. RAINFALL TOTALS WILL
AVERAGE BETWEEN ONE QUARTER AND ONE HALF INCH WITH ISOLATED TOTALS
OF 1 TO 3 INCHES POSSIBLE. DUE TO ONGOING DROUGHT CONDITIONS...ONLY
MINOR FLOODING OF STREETS AND STREAMS IN URBAN AREAS IS EXPECTED
DUE TO RUNOFF FROM IMPERVIOUS SURFACES. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT AS THE
UPPER LEVEL TROF AXIS AND ATTENDANT FRONTAL BOUNDARY MOVE SLOWLY
TOWARDS THE COAST. LOWS TONIGHT AND SUNDAY NIGHT WILL CONTINUE TO
RUN ABOVE NORMAL. HIGHS ON SUNDAY WILL BE NEAR NORMAL DUE TO
CLOUDS AND PCPN.

LONG TERM (MONDAY THROUGH SATURDAY)...
ISOLATED SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST ON
MONDAY AS THE UPPER LEVEL TROF AXIS FINALLY SHIFTS TO THE SE OF
OUR REGION. TUESDAY THROUGH WEDNESDAY WILL BE DRY AS A WEAK RIDGE
ALOFT BUILDS WESTWARD FROM MEXICO. SEA-BREEZE SHOWERS RETURN ON
THURSDAY AND FRIDAY AS A SFC LOW DEEPENS OVER THE TEXAS/OKLAHOMA
PANHANDLES. ABOVE NORMAL TEMPERATURES WILL CONTINUE MONDAY THRU
FRIDAY. THE FIRST STRONG COLD FRONT OF THE FALL SEASON WILL
ARRIVE FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL
LIKELY ACCOMPANY THE FROPA. HIGHS ON SATURDAY OF NEXT WEEK WILL
RANGE FROM THE UPPER 70S ACROSS THE HILL COUNTRY TO MID 80S
SOUTHWEST WITH NORTHERLY WINDS ON 15 TO 20 MPH IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  88  71  89  71 /  80  60  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  72  87  69  88  68 /  70  60  30  20  10
NEW BRAUNFELS MUNI AIRPORT     73  88  70  89  69 /  60  50  20  20  10
BURNET MUNI AIRPORT            71  84  66  88  68 /  80  60  20  10  10
DEL RIO INTL AIRPORT           73  85  71  90  71 /  30  30  10  -   -
GEORGETOWN MUNI AIRPORT        72  85  67  88  68 /  80  60  20  20  10
HONDO MUNI AIRPORT             72  89  69  90  69 /  70  40  20  10  10
SAN MARCOS MUNI AIRPORT        73  88  69  88  68 /  70  50  30  20  10
LA GRANGE - FAYETTE REGIONAL   75  88  73  89  72 /  60  50  40  30  20
SAN ANTONIO INTL AIRPORT       75  88  71  89  72 /  70  50  20  20  10
STINSON MUNI AIRPORT           76  89  72  90  73 /  60  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Sep 28, 2:30 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT SAT SEP 28 2013

TXZ171>173-183>194-202>209-217>225-228-291200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
230 PM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL MOVE
INTO THE UPPER MIDWEST. THIS SYSTEM WILL ENHANCE GULF MOISTURE
ADVECTION ACROSS SOUTH CENTRAL TEXAS. THE DEEP MOISTURE ACROSS OUR
AREA WILL COMBINE WITH AN APPROACHING COLD FRONT TO PROMOTE THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY THROUGH EARLY SUNDAY. THE BEST COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE TONIGHT THROUGH EARLY SUNDAY. DUE TO THE
MOIST AIRMASS SPREAD OVER OUR AREA...LOCALLY HEAVY RAINFALL IS
POSSIBLE. RAINFALL TOTALS FOR TODAY THROUGH SUNDAY ARE EXPECTED TO
BE ONE INCH OR LESS...BUT A FEW LOCATIONS MAY SEE ONE TO THREE
INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY MORNING WITH RAIN CHANCES BEGINNING TO DECREASE DURING
SUNDAY AFTERNOON. SLIGHT CHANCES FOR RAIN WILL CONTINUE ON MONDAY
AS THE WEAK COLD FRONT WASHES OUT OVER THE COASTAL PLAINS/UPPER
TEXAS COAST. WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEK WITH NO HAZARDOUS WEATHER
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:40 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 28, 10:58 PM CDTFlash Flood WarningEWXKendall3 hr
Sep 29, 1:48 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe5 hr
Sep 29, 1:56 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 29, 2:00 AM CDTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more5 hr
Sep 29, 3:21 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe, Wilson3 hr
Sep 29, 4:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
Sep 29, 5:20 AM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
Sep 29, 6:39 AM CDTAreal Flood AdvisoryEWXLee111 min
Sep 29, 10:35 AM CDTRiver Flood WarningEWXKarnes10 hr
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Gonzales, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXGonzales10 hr
Sep 29, 1:19 PM CDTRiver Flood WarningEWXCaldwell, Gonzales8 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.